Categorized | Uncategorized

Birth control pill brain clot scare

Posted on 05 April 2009 by admin

Any drug seeking FDA approval would fail miserably if 1 in 10,000 subjects suffered from brain clots. Hormonal birth control pill users however run the serious risk (2 in 10,000) of developing potentially fatal blood clots. A recent case reported today clearly illustrates the real dangers of the pill.

Most women pop it for birth control
while some take it to beat acne. But the oral contraceptive (OC) pill that is generously doled out at
women’s centres and beauty clinics needs to be downed with a word of caution. Many women have suffered due to ignorance.

Vikhroli resident Tara Chandra might be a rare case, but her stint in the Hinduja Hospital, due to a brain clot explains why women need to be careful before popping the pill. Chandra, 28, went to a dermatologist in King’s Circle for control of acne last November. “He prescribed oral contraceptive pills to be taken 21 days a month. As it would help me for contraception too, I didn’t think twice,” said Chandra.

Chandra, however, belonged to a small group of women (2 per 10,000) who face the risk of developing a blood clot after taking the pill. Within two months, she started complaining of acute headaches. Painkillers did not work and she soon landed up at Joy Hospital in Chembur with numbness in the left side of the body. “An MRI scan showed that she had a brain clot. We shifted her to Hinduja Hospital when her condition worsened,” said her husband Anuj.

She was put on blood-thinning medicines and kept under 24×7 monitoring. In the hospital for a week, the young couple discovered that side-effects related to OC pills are not unheard of. Doctors told them that while it was impossible to correlate the stroke to the pill, the link was a distinct possibility. Chandra was out of work for four months and coughed up Rs 1.5 lakh in hospital bills.

Source: The Times of India

Leave a Reply